Alert archive / Nebraska / Winter Storm Warnings in 2009

Winter Storm Warning 6, NWS North Platte, NE

October 10, 20097 counties in Nebraska

NWS North Platte, NE issued this winter storm warning at Oct 10, 2009, 1:34 AM MDT for 7 counties in Nebraska. It was in force for 7 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 10, 2009, 1:34 AM MDT (07:34 UTC)
Expired
Oct 10, 2009, 9:00 AM MDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Custer County, NE, Garden County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 74 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 2:30 AM MDTHEAVY SNOW 815 Nne North Platte, NE
Oct 10, 5:54 AM MDTHEAVY SNOW 8North Platte, NETHE SNOW WATER EQUIVALENT OF THE SNOW WAS 0.37 INCHES.
Oct 10, 6:02 AM MDTHEAVY SNOW 10North Platte, NE
Oct 10, 6:07 AM MDTHEAVY SNOW 1215 Nne North Platte, NE
Oct 10, 7:15 AM MDTHEAVY SNOW 15North Platte, NE
Oct 10, 7:35 AM MDTHEAVY SNOW 15North Platte, NEPUBLIC REPORTED 15 INCHES OF SNOW AT THIRD AND MAPLE STREET IN NORTH PLATTE.
Oct 10, 7:48 AM MDTHEAVY SNOW 166 Nne North Platte, NE
Oct 10, 7:54 AM MDTHEAVY SNOW 8Arthur, NE
Oct 10, 8:07 AM MDTHEAVY SNOW 1010 Ne Lemoyne, NE
Oct 10, 8:07 AM MDTHEAVY SNOW 10Lewellen, NE
Oct 10, 8:07 AM MDTHEAVY SNOW 178 Wnw North Platte, NE
Oct 10, 8:22 AM MDTHEAVY SNOW 710 Ne Oshkosh, NE
Oct 10, 8:22 AM MDTHEAVY SNOW 11Ogallala, NE
Oct 10, 8:22 AM MDTHEAVY SNOW 145 E Westerville, NE
Oct 10, 8:34 AM MDTHEAVY SNOW 14Mason City, NE
Oct 10, 8:37 AM MDTHEAVY SNOW 133 E North Platte, NE13.0 INCHES OF SNOW HAS FALLEN SO FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KLBF 100734
WSWLBF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 AM CDT SAT OCT 10 2009

NEZ022-035>038-057-059-101500-
/O.UPG.KLBF.WW.Y.0013.000000T0000Z-091010T1500Z/
/O.NEW.KLBF.WS.W.0006.091010T0734Z-091010T1500Z/
GARDEN-ARTHUR-MCPHERSON-LOGAN-CUSTER-KEITH-LINCOLN-
INCLUDING THE CITIES OF...OSHKOSH...ARTHUR...TRYON...STAPLETON...
BROKEN BOW...OGALLALA...NORTH PLATTE
234 AM CDT SAT OCT 10 2009 /134 AM MDT SAT OCT 10 2009/

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM CDT /9 AM MDT/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 10 AM CDT
/9 AM MDT/ THIS MORNING. THE WINTER WEATHER ADVISORY IS NO LONGER
IN EFFECT.

AN EARLY WINTER STORM WILL CONTINUE TO PRODUCE MODERATE TO HEAVY
SNOW OVER PORTIONS OF WESTERN NEBRASKA ALONG AND NORTH OF
INTERSTATE 80 TO A LINE FROM OSHKOSH IN SOUTHERN GARDEN COUNTY TO
BROKEN BOW IN CUSTER COUNTY. SNOWFALL ACCUMULATIONS OF 6 TO 8 INCHES
ARE LIKELY OVER THIS AREA WITH SOME ISOLATED HIGHER AMOUNTS. ROADS
OVER THE AREA ARE SNOW PACKED AND ICY. THE SNOW WILL TAPPER OFF TO
FLURRIES OR END BY LATE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.


&&

$$

NEZ004-005-008-009-023>027-056-058-094-101500-
/O.CON.KLBF.WW.Y.0013.000000T0000Z-091010T1500Z/
SHERIDAN-EASTERN CHERRY-BROWN-ROCK-GRANT-HOOKER-THOMAS-BLAINE-
LOUP-DEUEL-PERKINS-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE...
AINSWORTH...BASSETT...HYANNIS...MULLEN...THEDFORD...DUNNING...
TAYLOR...CHAPPELL...BIG SPRINGS...GRANT...CODY...MERRIMAN...
KILGORE
234 AM CDT SAT OCT 10 2009 /134 AM MDT SAT OCT 10 2009/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
/9 AM MDT/ THIS MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM
MDT/ THIS MORNING. 

AN EARLY WINTER STORM WILL CONTINUE TO BRING SNOW TO WESTERN AND
NORTH CENTRAL NEBRASKA THIS MORNING. SNOWFALL ACCUMULATIONS OF 3
TO 5 INCHES ARE LIKELY. ROADS OVER THE AREA ARE SNOW PACKED AND
ICY.THE SNOW WILL TAPPER OFF TO FLURRIES OR END BY LATE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR ICY AND
SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

&&

$$

POWER

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm warning went out at Oct 9, 1:30 PM MDT, 12 hours 4 minutes earlier.

Area forecast discussion, Oct 9, 1:30 PM MDT, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT FRI OCT 9 2009

.SYNOPSIS...
    AT 19Z...HAND ANALYSIS OF THE SURFACE DATA SHOWED A FRONT FROM
NORTH CENTRAL NEBRASKA TO THE WESTERN NEBRASKA PANHANDLE. 20 TO 30
MPH NORTHWEST WIND WAS INDICATED IN SOUTHWEST SOUTH DAKOTA. IN THE
UPPER LEVELS...6.7 MICRON IMAGERY SHOWED BROAD CYCLONIC FLOW ALOFT
FROM THE NORTHWEST U.S. TO THE CENTRAL PLAINS. IN THE RADAR
COMPOSITE...PRECIPITATION WAS ALREADY INDICATED IN NORTH CENTRAL
NEBRASKA TO THE SOUTHWEST PANHANDLE.
&&

.SHORT...TONIGHT THROUGH SUNDAY NIGHT.
    THE FIRST FORECAST PROBLEM IS THE SYSTEM PASSING TONIGHT. SHORT
TERM FORECASTS SHOW GOOD ISENTROPIC LIFT ON THE 295K SURFACE IN
WESTERN AND NORTHERN NEBRASKA THIS EVENING...SPREADING INTO CENTRAL
THROUGH SOUTHWEST NEBRASKA BY 03Z. THE SNOW RATES WILL TAPER OFF
AFTER MIDNIGHT IN THE NORTH AND IN CENTRAL AND SOUTHWEST NEBRASKA BY
LATE SATURDAY MORNING. RATHER THAN ISSUE MORE THAN ONE ADVISORY...
WE WILL ISSUE ONE AND CLEAR IT AS NEEDED...PROBABLY BEGINNING IN THE
NORTHWEST AROUND MIDNIGHT. THE HEAVIEST SNOWFALL IS EXPECTED TO BE
ALONG AND NORTH OF INTERSTATE HIGHWAY 80 AND ALONG AND SOUTH OF
NEBRASKA HIGHWAY 2. SNOWFALL TOTALS OF 3-5 INCHES ARE LIKELY IN THAT
AREA. HOWEVER...THE WARM GROUND TEMPERATURES WILL RESTRICT THE
ACTUAL ACCUMULATION...PROBABLY IN THE 2-4 INCH RANGE.
    ISENTROPIC LIFT IS AGAIN EXPECTED TO BEGIN IN THE WEST SATURDAY
NIGHT AND OVER THE REST OF CENTRAL AND WESTERN NEBRASKA SUNDAY. THE
GREATEST PROSPECTS OF SIGNIFICANT SNOWFALL WILL BE IN THE NORTH
SUNDAY AND SUNDAY EVENING. IN CENTRAL AND SOUTHWEST NEBRASKA...
FORECAST SOUNDINGS INDICATE A POSSIBILITY OF FREEZING DRIZZLE OR
LIGHT FREEZING RAIN.

.LONG TERM...MONDAY THROUGH FRIDAY.
    MAIN FORECAST CHANGE WAS TO LOWER HIGH TEMPERATURES THROUGH THE
PERIOD. BOTH THE GFS AND ECMWF INDICATE THAT H925 TEMPS STRUGGLE TO
GET MUCH ABOVE THE FREEZING MARK UNTIL MIDWEEK...SO HIGHS IN THE 40S
AND 50S SEEM REASONABLE. BOUTS OF WARM AIR ADVECTION AHEAD OF QUICK
MOVING SHORTWAVES...WILL ALSO BRING THE POSSIBILITY OF LIGHT
PRECIPITATION FROM TIME TO TIME. BEST CHANCE APPEARS TO COME
TUESDAY...WHEN A SLIGHT CHANCE OF LIGHT RAIN WAS INTRODUCED.
&&

.AVIATION...
    AN ARCTIC COLD FRONT IS NOW MOVING SOUTHEAST THROUGH WESTERN AND
CENTRAL NEBRASKA...AND SHOULD BE THROUGH THE ENTIRE AREA BY EARLY
EVENING. CONDITIONS BEHIND THE FRONT WILL RAPIDLY DETERIORATE...WITH
MVFR CEILINGS BECOMING WIDESPREAD. LIGHT SNOW WILL ALSO
DEVELOP...WITH LOCAL IFR CEILINGS AND VISIBILITIES IN MODERATE SNOW
FROM AROUND 04Z TO 08Z. THE WORST OF THE CONDITIONS SHOULD REMAIN
SOUTH OF THE NEB/SD BORDER...AND BE FOCUSED ACROSS THE SANDHILLS
SOUTH TO THE INTERSTATE 80 CORRIDOR INCLUDING KLBF. CONDITIONS
SHOULD BEGIN TO IMPROVE MID MORNING SATURDAY AS CEILINGS LIFT AND
THE SNOW ENDS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NEZ004-005-008-009-022>027-035>038-056>059-094...
WINTER WEATHER ADVISORY UNTIL 10 AM CDT/9 AM MDT SATURDAY.
&&

SHORT...SPRINGER
AVIATION/EXTENDED...TAYLOR
Hazardous weather outlook, Oct 9, 8:35 PM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
935 PM CDT FRI OCT 9 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-110245-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
935 PM CDT FRI OCT 9 2009 /835 PM MDT FRI OCT 9 2009/

...WINTER WEATHER ADVISORY IN EFFECT ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH LATE SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SNOW WILL CONTINUE OVERNIGHT ACROSS WESTERN AND CENTRAL NEBRASKA.
SNOW WILL BE MODERATE AT TIMES WITH OVERNIGHT SNOWFALL ACCUMULATIONS
OF 3 TO 5 INCHES LIKELY...WITH THE 5 INCH ACCUMULATIONS CONFINED
TO BETWEEN INTERSTATE 80 AND HIGHWAY 2. DUE TO VERY COLD
TEMPERATURES IN THE TEENS TO LOW 20S OVERNIGHT...ICY ROADWAYS WILL
OCCUR. THIS WILL CAUSE TRAVEL PROBLEMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY MORNING...LIGHT SNOW WILL TAPER TO FLURRIES OR END. STORM
TOTAL SNOWFALL OF 3 TO 5 INCHES ARE EXPECTED WITH LOCALLY UP TO 6
INCHES POSSIBLE BETWEEN INTERSTATE 80 AND HIGHWAY 2...WEST OF
HIGHWAY 83.

LIGHT SNOW...SLEET...AND FREEZING DRIZZLE WILL BE POSSIBLE SUNDAY
AND SUNDAY NIGHT. ANY ACCUMULATION SHOULD BE LIGHT...BUT IT TAKES
ONLY A SMALL AMOUNT OF FREEZING DRIZZLE TO CREATE DANGEROUS
DRIVING AND WALKING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT ANY
SNOWFALL AMOUNTS WOULD BE APPRECIATED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Local storm report, Oct 9, 7:54 PM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
854 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     SNOW             5 N ASHBY               42.10N 101.93W
10/09/2009  E0.5 INCH        CHERRY             NE   PUBLIC

            1/2 INCH OF SNOWFALL SO FAR WITH MODERATE SNOWFALL
            OCCURRING AT TIME OF THIS REPORT.

&&

CARMEL
Local storm report, Oct 9, 10:34 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1134 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     SNOW             10 NE OSHKOSH           41.51N 102.21W
10/09/2009  M1.5 INCH        GARDEN             NE   CO-OP OBSERVER

            1 1/2 INCH OF SNOWFALL SO FAR WITH MODERATE SNOWFALL
            OCCURRING AT TIME OF THIS REPORT.

&&

KROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:53 PM MDTWinter Storm WatchLBFBlaine, Boyd, Brown, Cherry, Grant, Holt and 6 more12 hr

Nearby

Winter Storm Warnings in Nebraska, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.